Extrapyramidal adverse effects associated
Lambert MT, Trutia C, Petty
1. Extrapyramidal adverse effects have been reported with the
selective serotonin re-uptake inhibitor (SSRI) antidepressants, particularly
fluoxetine and paroxetine. 2. Recently, the SSRI sertraline has also been
associated with treatment-emergent extrapyramidal syndrome (EPS) side effects. A
review of the literature identified thirteen published cases of
sertraline-induced EPS, several of which were confounded by the presence of
concomitant medications, and few reported quantitative data using rating scales.
3. We present another case of EPS associated with sertraline in which daily
ratings were obtained using the Abnormal Involuntary Movement Scale. 4. This
review and case report add to the small but growing literature suggesting that
sertraline, like the other SSRI's may cause significant extrapyramidal
side-effects. These movement disorders presumably occur through an interaction
between serotonergic and dopaminergic pathways, providing an important clinical
correlation of interactions between these neurotransmitter systems.